Kate Krzysik, who is a single mom living in Wisconsin, became ill back in December, but she assumed she had the flu. "It was really scary," she told Fox6 News. "The chills, had a fever, but there was some vomiting involved, so that was kind of off. So that kind of was a red flag for me."
Krzysik’s physician suspected pneumonia, according to a GoFundMe set up to cover Krzysik’s medical expenses, and she was admitted at ProHealth Waukesha Memorial Hospital. After she took a turn for the worse, Krzysik was placed in a medically induced coma and put on a ventilator. Doctors believe vaping was the culprit.
"I picked up the e-cigarettes from the gas stations, which was either Blu or JUUL, because it was less heavy on my lungs, and I didn't smell like cigarettes," Krzysik told the outlet.
She never imagined vaping would not only land her in the hospital, but also nearly take her life.
Krzysik’s sister, Melissa Kuykendall, was shocked that this could happen. "I still can't comprehend that I almost lost my sister because that just doesn't make sense to me," Kuykendall told Fox6 News. "She's just too young for that to happen."
The Centers for Disease Control and Prevention (CDC) and the Food and Drug Administration (FDA) have been investigating possible causes behind the severe lung disease (known as EVALI) associated with vaping and e-cigarettes. Currently, vitamin E acetate is “strongly linked to the EVALI outbreak,” according to the CDC, and can cause lung damage that’s similar to chemical burns.
But EVALI symptoms can mimic other illnesses, such as pneumonia. “The symptoms are very nonspecific, such as coughing,” Panagis Galiatsatos, MD, an assistant professor in the division of pulmonary and critical care medicine at Johns Hopkins Medicine and director of the Tobacco Treatment Clinic at Johns Hopkins Bayview, tells Yahoo Lifestyle. “It sounds like it could be a virus or infection — that’s the hardest part. [But] your body is reacting to a toxin, not an infection.”
According to the FDA: “In many cases, patients reported a gradual start of symptoms, including breathing difficulty, shortness of breath and/or chest pain before hospitalization. Some cases reported mild to moderate gastrointestinal illness including vomiting and diarrhea, or other symptoms such as fevers or fatigue.”
While some of these acute lung injury cases have been associated with nicotine-only e-cigarettes, the majority have been linked to e-cigarettes containing THC (the main psychoactive component of the marijuana plant). According to the CDC, a total of 2,668 people have been hospitalized with EVALI across the U.S. and 60 people have died. (The CDC and FDA recommend that people not use THC-containing e-cigarettes, especially if those products come from “informal sources like friends, family or in-person or online dealers.”)
“Your lungs are an incredible organ, but they’re designed for one thing and one thing only — air,” Galiatsatos tells Yahoo Lifestyle, explaining that introducing a variety of chemicals into your lungs through e-cigarettes won’t be well-tolerated. “We don’t know how a lot of people are going to react to it,” he says. However, Galiatsatos notes that doctors shouldn’t judge a patient’s behaviors and actions and recommends telling your doctor if you do smoke or use electronic cigarettes.
Krzysik, who still requires inhalers and steroids, is on the road to recovery and has been discharged from the hospital. She now wants to warn others of the dangers of e-cigarettes. "It may look cleaner and cooler and whatnot, but it's a killer," she told Fox6 News. "It just redefines life. Every day, I live with intention now. Every day, I do wake up knowing I have a purpose, and God chose me to be here."
She added: "It has been remarkably a beautiful journey to still be alive.”
Read more from Yahoo Lifestyle: